Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 59, NWS Green Bay, WI

August 21, 2020Marinette County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Aug 21, 2020, 5:18 PM CDT for Marinette County, Wisconsin. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2020, 5:18 PM CDT (22:18 UTC)
Expired
Aug 21, 2020, 6:00 PM CDT
In force
42 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Marinette County, WI

The radar

The Marquette radar (KMQT), 103 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.3 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2020-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2020-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-410 J/kg
Mixed-layer LCL
1482 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

184 
WUUS53 KGRB 212218
SVRGRB
WIC075-212300-
/O.NEW.KGRB.SV.W.0059.200821T2218Z-200821T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
518 PM CDT Fri Aug 21 2020

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  North central Marinette County in northeastern Wisconsin...

* Until 600 PM CDT.

* At 517 PM CDT, a severe thunderstorm was located 7 miles northeast
  of Pembine, or 13 miles southeast of Iron Mountain, moving
  southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Kremlin and Miscauno Island. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4556 8779 4556 8783 4554 8780 4552 8780
      4566 8801 4573 8786 4571 8781 4568 8778
      4567 8781 4567 8782 4565 8783 4561 8778
      4560 8777
TIME...MOT...LOC 2217Z 310DEG 18KT 4568 8787 

HAIL...1.00IN
WIND...60MPH
 
$$

Cooley
3 follow-up statements
492 
WWUS53 KGRB 212233
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
533 PM CDT Fri Aug 21 2020

WIC075-212300-
/O.CON.KGRB.SV.W.0059.000000T0000Z-200821T2300Z/
Marinette WI-
533 PM CDT Fri Aug 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTH CENTRAL MARINETTE COUNTY...

At 533 PM CDT, a severe thunderstorm was located 9 miles east of
Pembine, or 18 miles southeast of Iron Mountain, moving southeast at
20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Kremlin and Miscauno Island. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4556 8779 4556 8783 4554 8780 4552 8780
      4566 8801 4571 8781 4568 8778 4567 8781
      4567 8782 4565 8783 4561 8778 4560 8777
TIME...MOT...LOC 2233Z 307DEG 18KT 4562 8780 

HAIL...1.00IN
WIND...60MPH
 
$$

Cooley
722 
WWUS53 KGRB 212247
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
547 PM CDT Fri Aug 21 2020

WIC075-212300-
/O.CON.KGRB.SV.W.0059.000000T0000Z-200821T2300Z/
Marinette WI-
547 PM CDT Fri Aug 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTH CENTRAL MARINETTE COUNTY...

At 547 PM CDT, a severe thunderstorm was located 11 miles southwest
of Hermansville, or 23 miles southeast of Iron Mountain, moving
southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Miscauno Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4556 8779 4556 8783 4554 8780 4552 8780
      4562 8794 4558 8778
TIME...MOT...LOC 2247Z 310DEG 18KT 4557 8772 

HAIL...1.00IN
WIND...60MPH
 
$$

Cooley
575 
WWUS53 KGRB 212253
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
553 PM CDT Fri Aug 21 2020

WIC075-212303-
/O.EXP.KGRB.SV.W.0059.000000T0000Z-200821T2300Z/
Marinette WI-
553 PM CDT Fri Aug 21 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MARINETTE COUNTY
WILL EXPIRE AT 600 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4556 8779 4556 8783 4554 8780 4552 8780
      4562 8794 4558 8778
TIME...MOT...LOC 2253Z 310DEG 18KT 4555 8769 

$$

Cooley

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:30 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 21, 3:30 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
330 PM CDT Fri Aug 21 2020

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Saturday
Issued at 330 PM CDT Fri Aug 21 2020

The main forecast issue remains the extent of precipitation for
both tonight and Saturday as models continue to struggle with the
current synoptic situation.

The 19Z MSAS surface analysis showed a weak nearly-stationary
boundary that stretched from northern MN east-southeast across
Upper MI into northern Lower MI. A cold front was located over the
eastern Dakotas. Radar mosaic indicated thunderstorms had
developed west of Marquette in the vicinity of the boundary.
Another stray storm was situated over far northwest WI.

Main focus for precipitation is expected to be across northern WI
tonight in the vicinity of aforementioned stationary front. As
stronger WAA, moisture transport and weak low-level jet arrive
later tonight, expect these features to interact with the front,
thus higher pops placed across the north. There continues to be
model dispute as to how far south this precipitation can get, but
it appears that east-central WI would stay dry overnight, while
there is a chance for showers/storms to reach central WI after
midnight. Min temperatures tonight to be mainly in the lower to
middle 60s.

The approach of a mid-level shortwave trough into the western
Great Lakes region should provide for a better chance of showers
and thunderstorms on Saturday, however the location of the
stationary front will play a large role in who sees this
precipitation. Most short-term models actually lift the front
north a bit, thus the higher chance of showers/storms would again
be over northern WI. MLCAPES reach 1000-1500 J/KG, however bulk
shear is very weak (< 20 knots). Therefore, the risk of severe
storms appears minimal at best. This being said, a few pulse-
type storms could become strong with small hail and gusty winds.
There will be plenty of moisture available with dew points in the
middle to upper 60s and PW values in the 1.25-1.50 inch range,
thus locally heavy rainfall could accompany any thunderstorms. Max
temperatures on Saturday to range from the upper 70s to lower 80s
north, middle to upper 80s east-central WI.

.LONG TERM...Saturday Night Through Friday
Issued at 330 PM CDT Fri Aug 21 2020

Showers and thunderstorms will likely be ongoing Saturday evening
along a stationary front located across northern and central
Wisconsin. Although MUCAPEs will be on the order of 1 to 2 J/g
during the evening hours, fairly weak bulk shear values around 20
knots should keep the severe weather threat fairly low. The
activity is expected to decrease later in the evening and
overnight with the loss of daytime heating, however, activity
could still be ongoing through the period and into Sunday morning
as several short waves track through the region.

Additional activity is expected Sunday afternoon as the
stationary front sinks south as a cold front with a quiet period
expected later Sunday night into Monday morning. Despite decent
MUCAPE values around 2 J/g, bulk shear will be fairly weak around
20 knots. Therefore only pulse strong storms are expected with
this activity at best.

The forecast into the early to middle part of next week appears
uncertain as several shortwaves embedded in the flattened westerly
flow bring the chance for showers and thunderstorms at times. The
timing will be problematic given the lack of a significant low
pressure system to grasp onto. Another question will be how hot it
will get as the ECMWF indicated temperatures could soar to around
90 for much of the week as 850 mb temperatures rise into the lower
20s. The GFS is cooler with highs only in the middle 80s with
cooler 850 mb temperatures in the upper teens. Overall it appears
the summer like weather and above normal temperatures will
continue through the middle of next week.

A low pressure system will plunge a cold front through the area on
Thursday, bringing an end the the hot and humid weather with highs
only in the 70s by next Friday. Although it is too early to
determine the threat for severe weather this far out, the abrupt
change in airmass could be a concern for strong storms, especially
if the timing lines up with peak heating. Model soundings indicate
the main impediment will once again be fairly weak shear values.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1253 PM CDT Fri Aug 21 2020

A nearly-stationary boundary over the northern Great Lakes region
will be the focus for scattered showers/thunderstorms from late
this afternoon through Saturday. Main issue is how far south any
of the precipitation can make it tonight. Expect most TAF sites to
remain VFR tonight with only the RHI site going to MVFR
conditions, especially after midnight under any of the showers or
storms. An approaching mid-level shortwave trough on Saturday is
expected to generate more precipitation, mainly across northern WI
again where the frontal boundary to reside. Any precipitation
would lower vsbys/cigs into the MVFR range.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Kallas
LONG TERM......Kurimski
AVIATION.......Kallas
Hazardous weather outlook, Aug 21, 2:27 PM CDT, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
227 PM CDT Fri Aug 21 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-221930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
227 PM CDT Fri Aug 21 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Thunderstorms are possible at times across northern Wisconsin.
While widespread severe weather is not expected, the strongest
storms could produce gusty winds and hail. There is a slight
chance of thunderstorms into central Wisconsin after midnight.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Thunderstorms are possible at times from Saturday through Sunday.
While widespread severe weather is not expected, the strongest
storms could produce gusty winds, hail and heavy rain.

Thunderstorms are possible at times again next week, but it is
too early to determine if they will be severe.

.SPOTTER INFORMATION STATEMENT...

Although formal spotter activation will likely not be needed,
spotters are requested to forward any reports of gusty winds or
hail to the National Weather Service in Green Bay.

LMZ521-522-541>543-221930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
227 PM CDT Fri Aug 21 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight north of Sturgeon Bay.
which may pose a hazard to boaters.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Thunderstorms are also possible at times from Saturday through
Sunday, and at times next week, which may pose a hazard to
boaters.

Kallas/Kurimski

In the hours before

Special weather statement, Aug 21, 4:54 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Green Bay WI
454 PM CDT Fri Aug 21 2020

WIZ013-212245-
Northern Marinette County WI-
454 PM CDT Fri Aug 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MARINETTE COUNTY
UNTIL 545 PM CDT...

At 453 PM CDT, Doppler radar was tracking a strong thunderstorm near
Norway, or near Iron Mountain, moving southeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Niagara and Kremlin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4578 8798 4577 8799 4576 8796 4576 8790
      4575 8790 4575 8788 4574 8786 4574 8787
      4572 8785 4571 8781 4564 8785 4572 8806
      4579 8803 4579 8799
TIME...MOT...LOC 2153Z 307DEG 8KT 4577 8800

Cooley

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 5:01 PM CDTSevere Thunderstorm WarningGRBMarinette29 min
Aug 21, 5:39 PM CDTSpecial Weather StatementGRBMarinette51 min
Aug 21, 6:03 PM CDTSevere Thunderstorm WarningGRBMarinette27 min
Aug 21, 6:14 PM CDTSevere Thunderstorm WarningGRBMarinette27 min
Aug 21, 6:29 PM CDTSpecial Weather StatementGRBMarinette46 min
Aug 21, 6:36 PM CDTSpecial Weather StatementGRBVilas39 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.